Illinois, 2021

Tornadoes and Hail in Illinois, October 11, 2021

October 11, 2021 · NWS ILX · 10 events in 6 counties and zones

Low pressure lifting northward through the Illinois River Valley triggered a line of strong to severe thunderstorms during the afternoon and early evening of October 11th. With the low in close proximity, ample environmental wind shear led to numerous circulations developing within the line of convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure lifting northward through the Illinois River Valley triggered a line of strong to severe thunderstorms during the afternoon and early evening of October 11th. With the low in close proximity, ample environmental wind shear led to numerous circulations developing within the line of convection. Four weak tornadoes touched down as the storms passed, causing minor damage across portions of Morgan and Woodford counties. In addition, isolated cells ahead of the main line produced wind damage. In particular, widespread damage was reported across Olney in Richland County, likely due to downburst winds in excess of 70mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 11, 1:12 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 11, 1:12 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
212 PM CDT Mon Oct 11 2021

.MESOSCALE DISCUSSION...
Issued at 112 PM CDT Mon Oct 11 2021

The severe weather threat is increasing across the region this
afternoon. Damaging straight-line wind gusts in excess of 60 mph
will be the most likely hazard, but a tornado risk is also
evident.

Satellite trends exhibit a pocket of clearing ahead of the main
cold front, which currently arcs from the Quad Cities to St.
Louis. The boundary layer has become increasingly unstable as a
result, particularly in the low levels where surface dewpoints in
the upper 60s have helped boost 0-3km CAPE between 50-150 J/kg.
The combination of robust low-level CAPE and low LCLs have
enhanced the stretching potential needed for tornado development
should the kinematics align favorably.

Storm mode has largely been messy and mixed thus far, but surface
winds are starting to back across western Illinois ahead of the
negatively- tilted 500mb trough. This has led to better turning in
the hodograph, as seen in the 1830z ILX VAD data. As such, 0-1km
SRH has become 200-250 m2/s2, which suggests an increased tornado
threat should a few low-topped isolated supercells develop. Such
storms would most likely be observed west of I-55, where surface
winds are backed ahead of the upper-level wave, before 00z/7pm
CDT.

Meanwhile, the storm mode for locations east of I-55 should
become linear late this afternoon given the orientation of the
0-6km vectors becoming parallel to cold front. Any such squall
line would likely have a few bowing segments with embedded
mesovorts, perhaps leading to pockets of enhanced wind damage and
a brief tornado or two. Estimated timing for locations east of
I-55 runs between 21z-02z/4pm-9pm CDT.

&&

.SYNOPSIS...
Issued at 243 AM CDT Mon Oct 11 2021

A strong storm system will lift from the Ozarks into the Great Lakes
Region today. Scattered showers and storms are likely, with a round
moving through in the morning and another during the afternoon.
There remains the potential that storms could become strong to
severe this afternoon with all severe hazards possible. Strong south
winds with gusts of 30-40 mph develop later this morning and persist
into the afternoon hours.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 243 AM CDT Mon Oct 11 2021

Early morning analysis depicts a cold front stretched from northern
WI southwestward into MO. A strong area of low pressure centered
over northeast OK/southeast KS just before 3 AM is lifting northeast
along the front, with weakening convection ongoing ahead of it's
cold front that stretches well into TX. This system will lift
northeast into the middle Mississippi River valley and will bring
chances for strong to severe storms and strong winds. A pretty
strong LLJ is present over the area this morning, with the KILX VAD
wind profile denoting 40-45 kt at 3k ft/~925mb. This jet will
strengthen some going into the mid to late morning hours as the low
lifts into northeast MO, tightening the pressure gradient overhead.
Surface winds will increase as this does so, with gusts up to 30-40
mph possible through this afternoon. Still some question on how much
mixing of the strongest winds will make it to the surface with cloud
cover, but either way it will not be a good day to wear a hat.

Precipitation looks to make its way into the area in two waves with
the first spreading across our western counties around sunrise as a
surge of 850 mb moisture transport lifts northward. CAMs are in
pretty good agreement with this, however, timing is still in limbo.
Because of this, there remains uncertainty on if we will be able to
get enough clearing behind the first round of storms to destabilize
the atmosphere before round 2. In the case that we do, instability
looks to be on the modest side around 500-1000 J/kg. However, strong
shear with values of 50-60 kts should overcome the lower CAPE values
and be sufficient to get rotating, organized storms. CAMs are
painting the second round of storms firing sometime early in the
afternoon west of I-55 then quickly lifting northeast later this
afternoon. The best chance for possible severe weather looks to be
during the afternoon hours, though cannot rule out a few stronger
storms west of I-57 during the morning hours. The main threats
within any stronger storms will be damaging wind gusts and
isolated large hail. Any backing of the low-level winds east of
the center of the low may support a tornado threat, especially
with strong 0-1 km shear (25-30 kts). Storms during round 1 will
be pretty messy due to overall lack of organization. With round 2,
some isolated development looks possible initially, but shear
vectors nearly parallel to the front will favor line segments.
The severe threat should quickly end going into this evening as
the front pushes east of the area.

High temperatures today will be a little cooler than yesterday due
to increased cloud cover. However values in the 70s are still about
5-10 degrees warmer than normal for the middle of October. Overnight
lows will dip down into the 50s post FROPA.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 243 AM CDT Mon Oct 11 2021

Drier and quieter conditions are expected going into Tuesday as a
brief period of upper ridging slides east. The next chance for
precipitation arrives Wednesday as a large closed upper low lifts
into the Northern Plains states, sending a cold front through the
area. Upper ridging over the eastern CONUS will slow the front,
keeping precipitation chances present across parts of the area
through what looks like the end of the week. Storms will be
possible at times Wednesday through Friday, but the threat for
severe weather appears pretty low at this time. The front should
get pushed east of the area later Friday or Saturday as a
shortwave rounding the base of the larger trough acts to break
down the eastern CONUS ridge. Northwest flow sets up in it's wake
going into the weekend allowing Canadian high pressure to settle
into a good portion of the CONUS.

Temperatures will be variable through the week, but will remain
warmer than normal. Cooler yet seasonable temperatures make a return
this weekend with highs in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM CDT Mon Oct 11 2021

MVFR conditions will be most common through this TAF period as a
frontal system lifts through the region. Multiple rounds of
showers and thunderstorms will bring periodic IFR visibilities to
the regional terminals through 00z, with ceilings largely staying
above 1 kft.

Widespread thunderstorm activity will exit the region from west
to east this evening, with activity ending at PIA/SPI by 00z, and
at BMI/DEC/CMI by 03z.

Despite thunderstorms exiting the region, the core of the upper-
level disturbance will become positioned over central Illinois,
leading to a period of continued MVFR/IFR through 12z Tuesday. VFR
conditions will return to the region near the end of this TAF
period as the upper-level disturbance lifts out of the region.

Surface winds will veer from south to west through the TAF period
with frequent gusts between 25-35 mph.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...MJA
SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...MJA
Hazardous weather outlook, Oct 11, 10:33 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1133 AM CDT Mon Oct 11 2021

ILZ027>031-036>038-040>057-061>063-066>068-071>073-121645-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1133 AM CDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are possible through much of the day. Some of these
storms could become severe during the afternoon and early evening
hours. Damaging wind gusts will be the primary hazard, but
isolated large hail and an isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

There will be another chance for thunderstorms Wednesday and
Wednesday night across central Illinois. Some of these storms
could become strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

Erwin

In the hours before

Special weather statement, Oct 11, 11:00 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1200 PM CDT Mon Oct 11 2021

ILZ050-051-111730-
Sangamon-Morgan-
1200 PM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of west central
Sangamon and eastern Morgan Counties through 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 12 miles southeast of Jacksonville, moving north at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Franklin around 1200 PM CDT.
  Alexander around 1210 PM CDT.

Other locations in the path of this storm include Pleasant Plains.

This includes Interstate 72 between mile markers 72 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 9009 3987 8985 3952 9008 3952 9020
TIME...MOT...LOC 1656Z 198DEG 41KT 3957 9011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Shimon
Local storm report, Oct 11, 11:40 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1240 PM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 N ALTONA              41.13N 90.16W
10/11/2021  M1.97 INCH       KNOX               IL   CO-OP OBSERVER

            RAIN TOTAL 6AM TO NOON.

&&
Special weather statement, Oct 11, 11:55 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1255 PM CDT Mon Oct 11 2021

ILZ051-111830-
Sangamon-
1255 PM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of western Sangamon
County through 130 PM CDT...

At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or near Virden, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Loami around 105 PM CDT.
  Springfield and Chatham around 110 PM CDT.

Other locations in the path of this storm include Riverton and
Sherman.

This includes the following highways...
 Interstate 55 between mile markers 91 and 93, and between mile
markers 95 and 104.
 Interstate 72 between mile markers 86 and 99, and between mile
markers 101 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3990 8985 3990 8949 3952 8981 3952 8992
TIME...MOT...LOC 1754Z 205DEG 39KT 3958 8985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Shimon
Local storm report, Oct 11, 12:00 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
100 PM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 N ALTONA              41.13N 90.16W
10/11/2021  M1.97 INCH       KNOX               IL   CO-OP OBSERVER

            RAIN TOTAL 6AM TO NOON.

&&
Special weather statement, Oct 11, 1:08 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
208 PM CDT Mon Oct 11 2021

ILZ040-047-049-050-111945-
Scott-Morgan-Schuyler-Cass-
208 PM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Scott, western Cass,
Schuyler and western Morgan Counties through 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Augusta to 6 miles
southeast of Mount Sterling to 6 miles west of Winchester. Movement
was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Naples around 220 PM CDT.
  Beardstown and Littleton around 225 PM CDT.

Other locations in the path of these storms include Rushville,
Chapin, Bluff Springs and Arenzville.

This includes Interstate 72 between mile markers 43 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4029 9091 4028 9051 4015 9043 3952 9021
      3952 9058 3958 9058 3971 9065 3983 9057
      3987 9059 3997 9051 3999 9052 3998 9060
      4003 9061 4002 9063 4005 9068 4008 9067
      4008 9070 4011 9071 4011 9091
TIME...MOT...LOC 1908Z 215DEG 34KT 4018 9084 3993 9066 3959 9058

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Shimon
Special weather statement, Oct 11, 1:27 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
227 PM CDT Mon Oct 11 2021

ILZ067-068-072-073-112000-
Richland-Jasper-Lawrence-Crawford-
227 PM CDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Lawrence, Crawford,
eastern Jasper and Richland Counties through 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dundas to West Salem. Movement was
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  West Liberty and Dundas around 230 PM CDT.
  Ste. Marie and Willow Hill around 235 PM CDT.
  Sumner, Oblong and Claremont around 240 PM CDT.
  Lawrenceville, Chauncey and Eaton around 245 PM CDT.

Other locations in the path of these storms include Hardinville,
Annapolis, Birds, Flat Rock, New Hebron, Robinson, Palestine and
Hutsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 8817 3916 8809 3914 8765 3912 8763
      3911 8765 3910 8762 3909 8762 3906 8757
      3897 8759 3857 8770 3857 8813
TIME...MOT...LOC 1926Z 207DEG 62KT 3884 8812 3852 8800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Shimon

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Hail, Morgan

When
October 11, 2:15 PM CST to 2:20 PM CST
Where
Morgan County, 2.81 mi SW of Arnold
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.687, -90.181

Tornado, Morgan

When
October 11, 2:26 PM CST to 2:28 PM CST
Where
Morgan County, 1.37 mi WNW of Alexander to 1.97 mi NNW of Alexander
Rating
EF0
Path length
1.37 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.729, -90.053

A tornado touched down in an open field 0.5 miles northwest of Alexander at 3:26 PM CDT. The tornado tracked northeastward damaging several large trees before crossing I-72 near mile marker 76, where it blew over a semi truck. It continued northeastward damaging additional large trees before dissipating about 2 miles northwest of Alexander near Highway 123 at 3:28 PM CDT.

Thunderstorm Wind, Richland

When
October 11, 2:30 PM CST to 2:35 PM CST
Where
Richland County, Olney
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.730, -88.080

Numerous trees and large tree branches were blown down across Olney, including some that fell onto houses and cars. One falling tree clipped part of the roof and brick facade of an apartment complex on Main Street.

Thunderstorm Wind, Edgar

When
October 11, 2:35 PM CST to 2:40 PM CST
Where
Edgar County, Paris
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
39.620, -87.700

Several trees were blown over, causing roof damage.

Thunderstorm Wind, Mason

When
October 11, 2:47 PM CST to 2:52 PM CST
Where
Mason County, Havana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -90.070

A large tree limb was blown down.

Tornado, Woodford

When
October 11, 3:28 PM CST to 3:30 PM CST
Where
Woodford County, 2.42 mi N of Roanoke to 2.63 mi N of Roanoke
Rating
EFU
Path length
0.26 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.835, -89.203

A tornado touched down in an open field about 3 miles north of Roanoke at 4:28 PM CDT. It tracked northeastward for about 0.3 miles before quickly dissipating at 4:30 PM CDT. No damage was observed.

Thunderstorm Wind, Woodford

When
October 11, 3:45 PM CST to 3:50 PM CST
Where
Woodford County, 5 mi E of Low Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.870, -89.224

A 10-inch diameter tree branch was blown down and an old barn was damaged.

Tornado, Woodford

When
October 11, 3:45 PM CST to 3:51 PM CST
Where
Woodford County, 3.17 mi SE of Washburn to 1.74 mi ENE of Washburn
Rating
EF0
Path length
2.47 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.894, -89.230

A tornado touched down about 3.4 miles east-southeast of Washburn along County Highway 2100 North at 4:45 PM CDT. The tornado damaged the roof and walls of a barn and a couple large trees, throwing the debris into a corn field to the northeast. It continued tracking through fields before damaging an outbuilding along County Highway 2300 North. The tornado dissipated 3.5 miles east of Washburn at 4:51 PM CDT.

Tornado, Woodford

When
October 11, 4:39 PM CST to 4:44 PM CST
Where
Woodford County, 1.84 mi SW of El Paso to 2.09 mi NW of El Paso
Rating
EFU
Path length
2.51 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.712, -89.046

A tornado touched down in an open field about 2 miles southwest of El Paso at 5:39 PM CDT. The tornado tracked northward across Highway 24 just west of El Paso before dissipating in a field 1.5 miles west-northwest of El Paso at 5:44 PM CDT. No damage was observed.

Thunderstorm Wind, McLean

When
October 11, 4:52 PM CST to 4:57 PM CST
Where
McLean County, 1.38 mi S of Arrowsmith
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -88.630

An outbuilding was damaged, with wood and sheet metal strewn downstream. Corn crops next to the shed and up a nearby road were flattened as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988062, 988064, 988059, 988061, 988058, 988065, 988063, 988066, 988067, 988060.